Puerto Rico, 2005

Flooding in Puerto Rico, May 11, 2005

May 11, 2005 · NWS SJU · 7 events in 3 counties and zones

7 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 11, 5:30 AM AST, 9 hours 55 minutes earlier.

Area forecast discussion, May 11, 5:30 AM AST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
530 AM AST WED MAY 11 2005

.DISCUSSION...

A FAIRLY DIFFICULT FORECAST FOR THE NEXT SEVERAL DAYS IN THAT WHILE
ALL THE ELEMENTS FOR THE POTENTIAL FOR HEAVY RAINFALL ARE SLOWLY
COMING TOGETHER...I.E. THE PROXIMITY OF THE FRONTAL BOUNDARY TO THE
REGION AND THE EXTENSION OF THE SUBTROPICAL JET INTO THE
CARIBBEAN...THERE IS STILL A LOT OF UNCERTAINTY IN THE FORECAST. BUT
ACCORDING TO THE LATEST GUIDANCE...THE DYNAMICS ARE MORE FAVORABLE
FOR WIDESPREAD CONVECTION FRIDAY THROUGH SUNDAY. A BROAD AND
ELONGATED SURFACE TROUGH EXTENDING FROM THE CENTRAL CARIBBEAN
NORTHEAST ACROSS THE LOCAL ISLANDS IS EXPECTED TO PERSIST TODAY
THROUGH THE WEEKEND. BUT BY FRIDAY...A PLUME OF COPIOUS LOW LEVEL
MOISTURE IS EXPECTED TO EXTEND FROM NEAR CENTRAL AMERICA AND
NORTHEASTWARD ACROSS HISPANIOLA AND INTO THE LOCAL ISLANDS. IN
ADDITION...THE MODEL GUIDANCE INDICATES THAT THE DYNAMICS WILL
RESULT IN LARGE SCALE SYNOPTIC LIFT EXTENDING FROM THE LOW LEVELS TO
NEAR 200 MB BY LATE FRIDAY AND INTO SATURDAY AND SUNDAY. IN ADDITION
THE 700 TO 850 THETA-E VALUES ARE EXPECTED TO BE INCREASING
SIGNIFICANTLY AS WELL DURING THAT TIME FRAME.

ONE OTHER FEATURE TO POINT OUT IS A TROPICAL WAVE NOW LOCATED NEAR
48.5 WEST...BUT THE MOISTURE ASSOCIATED WITH THAT WAVE IS EXPECTED
TO REMAIN TO THE SOUTH OF THE LOCAL ISLANDS BY LATE FRIDAY INTO
SATURDAY.

NEED TO STRESS ONE MORE TIME THE IMPORTANCE OF THE UNCERTAINTY IN
THE FORECAST. FOR EXAMPLE...FOR THE AFOREMENTIONED TROPICAL WAVE IF
THERE IS A SLIGHT CHANGE IN THE FORECAST POSITION FOR LATE
FRIDAY...THE SUBSIDENCE AHEAD OF THE WAVE MIGHT INFLUENCE THE LOCAL
ISLANDS AND DECREASE CHANCES OF CONVECTION. IN ADDITION...IF THE
AFOREMENTIONED PLUME OF COPIOUS LOW LEVEL MOISTURE EXPECTED TO
EXTEND FROM NEAR CENTRAL AMERICA AND NORTHEASTWARD INTO THE REGION
BY FRIDAY IS SHIFTED SLIGHTLY MORE NORTHWARD THEN THERE MAY BE LESS
CHANCE OF WIDESPREAD CONVECTION. SO WILL JUST HAVE TO MONITOR THE
PROGRESS OF THESE FEATURES AND CHANGE FORECAST ACCORDINGLY AS THINGS
UNFOLD.

&&

.MARINE...

MODERATE LONG PERIOD NORTH SWELLS WILL CONTINUE TO AFFECT THE LOCAL
WATERS THROUGH AT LEAST TODAY AND WILL CONTINUE TO GRADUALLY SUBSIDE
TONIGHT INTO THURSDAY. THEREAFTER...TRANQUIL SEAS ARE EXPECTED TO
PERSIST ACROSS THE REGIONAL WATERS THROUGH SATURDAY INTO SUNDAY. THE
LATEST GUIDANCE SUGGESTS THAT THE SURFACE WIND SPEEDS ARE
EXPECTED TO INCREASE LATE SUNDAY INTO MONDAY IN ASSOCIATION WITH A
DEVELOPING SURFACE LOW FORECAST TO DEVELOP ACROSS THE REGION BY
MONDAY...WITH A CORRESPONDING INCREASE IN THE LOCAL SEAS. HOWEVER AS
STRESSED ABOVE THERE IS A LOT OF UNCERTAINTY IN THE LONG TERM
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  83  75  83  75 /  60  50  50  50
STT  83  76  82  75 /  40  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

DIEHL
Hazardous weather outlook, May 11, 6:00 AM AST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST WED MAY 11 2005

PRZ001>013-AMZ710>750-121000-
600 AM AST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A LOW LEVEL TROUGH AND LINGERING LOW
LEVEL MOISTURE PERSIST ACROSS THE REGION. IN ADDITION...THE MIDDLE
TO UPPER LEVELS OF THE ATMOSPHERE ARE UNSTABLE. THE COMBINATION OF
ALL THESE FACTORS...PLUS LOCAL ISLAND EFFECTS...WILL LEAD TO HEAVY
LOCALIZED SHOWERS AND ISOLATED THUNDERSTORMS AT TIMES. WITH THE
HEAVIEST SHOWERS...THERE IS A POSSIBILITY FOR LOCALIZED URBAN AND
SMALL STREAM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
WEATHER CONDITIONS ACROSS THE REGION WILL START TO DETERIORATE
WEDNESDAY THROUGH AT LEAST FRIDAY AS LOW LEVEL MOISTURE ASSOCIATED
WITH A FRONTAL BOUNDARY PERSISTS ACROSS THE REGION. IN
ADDITION...THE MIDDLE TO UPPER LEVELS OF THE ATMOSPHERE WILL BECOME
MORE UNSTABLE. THE COMBINATION OF ALL THESE FACTORS...PLUS LOCAL
ISLAND EFFECTS...WILL LEAD TO HEAVY LOCALIZED SHOWERS AND ISOLATED
THUNDERSTORMS AT TIMES. WITH THE HEAVIEST SHOWERS...THERE IS A
POSSIBILITY FOR LOCALIZED URBAN AND SMALL STREAM FLOODING. FLASH
FLOODING MAY OCCUR IN ISOLATED AREAS WHERE HEAVY RAIN OCCURS.

VIZ001-002-AMZ710>730-121000-
600 AM AST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED PASSING SHOWERS WILL OCCUR THROUGH
THE DAY IN ASSOCIATION WITH LOW LEVEL MOISTURE MOVING IN FROM THE
EAST SOUTHEAST ACROSS THE EASTERN CARIBBEAN. ALTHOUGH THESE SHOWERS
MAY BE HEAVY AT TIMES...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
WEATHER CONDITIONS WILL START TO SLOWLY DETERIORATE EARLY WEDNESDAY
THROUGH AT LEAST FRIDAY AS LOW LEVEL MOISTURE ASSOCIATED WITH A
FRONTAL BOUNDARY PERSISTS ACROSS THE REGION. IN ADDITION...THE
MIDDLE TO UPPER LEVELS OF THE ATMOSPHERE WILL BECOME MORE UNSTABLE.
THE COMBINATION OF ALL THESE FACTORS...PLUS LOCAL ISLAND
EFFECTS...WILL LEAD TO HEAVY LOCALIZED SHOWERS AND ISOLATED
THUNDERSTORMS AT TIMES. WITH THE HEAVIEST SHOWERS...THERE IS A
POSSIBILITY FOR LOCALIZED URBAN AND SMALL STREAM FLOODING. FLASH
FLOODING MAY OCCUR IN ISOLATED AREAS WHERE HEAVY RAIN OCCURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

7 flood. Local standard time, as filed.

Flood, Central Interior

When
May 11, 3:25 PM AST to 6:25 PM AST
Where
Central Interior forecast zone
Reported by
EMERGENCY MANAGER

A home was reported flooded at Barrio Barrancas, El Callao sector, road 773, in the municipality of Barranquitas.

Flood, North Central

When
May 11, 5:42 PM AST to 8:42 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Roads 620 and 647 in the municipality of Vega Alta were reported flooded.

Flood, Northwest

When
May 11, 5:42 PM AST to 8:42 PM AST
Where
Northwest forecast zone
Reported by
EMERGENCY MANAGER

Highway 2 was reported flooded at Barrio Carrizales in Hatillo municipality in front of Sams Store, a home was also reported flooded.

Flood, Northwest

When
May 11, 6:38 PM AST to 9:38 PM AST
Where
Northwest forecast zone
Reported by
EMERGENCY MANAGER

A home was reported flooded at Sector Pueblo Norte in the municipality of Camuy.

Flood, North Central

When
May 11, 7:19 PM AST to 10:19 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Homes were reported flooded at Barrio Sabana Hoyo, Barrio Garrochales, Barrio Candelaria, Barrio Santana, and Sector Manantial, in the Arecibo municipality.

Flood, North Central

When
May 11, 7:48 PM AST to 10:48 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Homes were reported flooded at Barrio Garrochales, Palmas Altas Lasalle, and Barrio Palenque. Highway 2 was reported flooded at Pfizer Labs entrance. A vehicle was washed by the water current at Barrio Seboruco in the municipality of Barceloneta.

Flood, North Central

When
May 11, 9:21 PM AST to 11:21 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

A vehicle and its occupants were reported trapped by water at Villa los Pescadores in the municipality of Vega Baja.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452924, 5452922, 5452923, 5452925, 5452926, 5452927, 5453029.